Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Generation of conjugate directions for unconstrained minimization without derivatives
HTML articles powered by AMS MathViewer

by Larry Nazareth PDF
Math. Comp. 30 (1976), 115-131 Request permission


We analyze a technique for unconstrained minimization without derivatives. This stems from two theorems proved by M. J. D. Powell. A particular version, which we consider in detail, is related to the Jacobi process for finding the eigensystem of a symmetric matrix, and the two processes, although different, help to illuminate one another. We study convergence of the search directions to mutual conjugacy, cases when cycling occurs and identify a broad class of ’cyclic patterns’ for which convergence to mutual conjugacy is proven.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65K05
  • Retrieve articles in all journals with MSC: 65K05
Additional Information
  • © Copyright 1976 American Mathematical Society
  • Journal: Math. Comp. 30 (1976), 115-131
  • MSC: Primary 65K05
  • DOI:
  • MathSciNet review: 0398100